Georgia, 2018

Damaging Winds in Georgia, November 6, 2018

November 6, 2018 · NWS FFC · 4 events in 4 counties and zones

A line of thunderstorms ahead of a strong cold front produced Isolated reports of damaging thunderstorm winds across northwest Georgia during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A line of thunderstorms ahead of a strong cold front produced Isolated reports of damaging thunderstorm winds across northwest Georgia during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 6, 4:06 AM EST, 14 minutes earlier.

Area forecast discussion, Nov 6, 4:06 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
406 AM EST Tue Nov 6 2018

.SHORT TERM /Today through Wednesday/...
Main concern with high shear/low CAPE cold frontal passage bringing
severe and isolated tornado potential to portions of far north
Georgia currently through this morning. Tornado Watch has been
issued mainly along and north of a Rome to Cleveland line through
14z. The convection should continue to trigger along and ahead of
the front as it pushes SEWD, though will have less favorable shear
later today by the time it pushes into central GA. Should still be
enough for a Marginal Risk of mainly a strong to isolated severe
wind threat.

Front sags just south of the CWA by this evening/overnight and
maintained some slight pops in the far southern tier for showers,
though most of area will have partly to mostly clear skies before
the next disturbance and some upglide ahead of it ramps up cloud
coverage and precip potential going into Wednesday. Have chance pops
for most of area by Wed afternoon with likely in central GA as front
also lifts northward. Conditional instability does return but is
limited mainly to central GA so have slight thunder mention in the
likely pop zone.

For temps have non-diurnal trend today given aforementioned front,
then cooling tonight down to the mid 40s to low 50s for most areas
except warmer near the lingering front for south central GA. Temps
slightly above climo for Wednesday mainly in the upper 60s to low
70s for northern majority.

Baker

.LONG TERM /Wednesday Night through Monday/...
The onset of the long-term forecast period will remain unsettled
and fairly wet. The cold front that moves through the area today
will stall across south Georgia with some minor north-south
movement through late week. From Wednesday night into Thursday,
weak shortwaves will provide the impetus for a couple rounds of
rainfall. A few thunderstorms would be possible on Thursday
primarily in central Georgia where instability will be slightly
higher in the vicinity of the front.

By Friday, a strong cold front will push eastward into the state,
keeping rain chances high along and ahead of the front, though the
threat for thunderstorms appears low. This front will usher in a dry
and much cooler air mass for the weekend. Widespread highs in the
50s can be expected across north Georgia. Lows at or below freezing
can be expected in portions of far north Georgia both Saturday and
Sunday mornings. Another cold front on Monday will bring an even
colder airmass to the Southeast with well below normal temperatures
looking likely for next week.

RW

&&

.AVIATION...
06Z Update...
LIFR cigs for most sites and some IFR to LIFR vsbys ahead of cold
front approaching from the NW. Shower and TS potential increasing
after 09/13z for near KATL and trending later for other sites to
the east and south. Cigs could have delayed improvement with
precip but should be near MVFR for mid morning to afternoon. Winds
SE to south near 7 kts initially then 8-10 kts out of the SW
after 09z and becoming more west to NW with progression of the
front today. Cigs should scatter out some by 20/00z this
afternoon/evening.

//ATL Confidence...06Z Update...
Medium on cig improvement timing.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  49  72  54 /  60  10  40  30
Atlanta         70  51  70  55 /  70  10  50  20
Blairsville     65  42  66  47 /  80   5  40  20
Cartersville    69  46  69  50 /  80  10  40  20
Columbus        74  57  73  60 /  60  20  60  40
Gainesville     67  49  69  52 /  70   5  40  20
Macon           78  54  74  60 /  70  30  60  50
Rome            69  46  68  49 /  80   5  40  20
Peachtree City  71  49  70  54 /  60  10  50  30
Vidalia         84  63  80  65 /  60  60  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 9 AM EST this morning for the following
zones: Catoosa...Chattooga...Dade...Dawson...Fannin...Floyd...
Gilmer...Gordon...Lumpkin...Murray...Pickens...Towns...Union...
Walker...White...Whitfield.

&&

SHORT TERM...Baker
LONG TERM....RW
AVIATION...Baker
Hazardous weather outlook, Nov 6, 4:04 AM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
404 AM EST Tue Nov 6 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-070915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
404 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A line of strong to severe thunderstorms will affect north Georgia
through the morning hours. The primary threats will be damaging wind
gusts over 60 mph as well as brief tornadoes. Locally heavy rainfall
and frequent lightning can also be expected.

The chance for strong and isolated severe thunderstorms will also
exist in central Georgia this afternoon with strong wind gusts being
the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There will be a chance of thunderstorms primarily in central
Georgia Wednesday and Thursday.

Freezing temperatures may affect portions of north Georgia by
Saturday and Sunday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this morning across north Georgia
and may be needed in central Georgia this afternoon.

In the hours before

Special weather statement, Nov 6, 3:55 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
355 AM EST TUE NOV 6 2018

GAZ001>007-011>013-019-061045-
Chattooga GA-Gilmer GA-Whitfield GA-Catoosa GA-Walker GA-Gordon GA-
Pickens GA-Dade GA-Murray GA-Floyd GA-Fannin GA-
355 AM EST TUE NOV 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...GILMER...
WHITFIELD...CATOOSA...WALKER...GORDON...NORTHWESTERN PICKENS...
DADE...MURRAY...NORTHEASTERN FLOYD AND NORTHWESTERN FANNIN COUNTIES
UNTIL 545 AM EST...

At 349 AM EST...a line of severe thunderstorms in far northeast
Alabama was moving east at 50 mph toward northwest Georgia. If these
storms maintain their intensity, damaging winds and isolated
tornadoes will be possible in this area through 545 AT EDT. Be
prepared to take shelter if and when a warning is issued.

  HAZARD...enhanced risk for damaging wind and a brief tornado
           through 545 AM EDT.

  IMPACT...Damage to trees, power lines and structures are possible.
           A brief tornado could quickly form.

Some locations in the path of these storms include Dalton, Calhoun,
Lafayette, Summerville, Chatsworth, Ringgold, Trenton, Ellijay, Blue
Ridge, Fort Oglethorpe, Chickamauga, Trion, Varnell, Eton, Tunnel
Hill, East Ellijay, Resaca, Talking Rock, Menlo and Ranger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

A tornado watch remains in effect. Continue to monitor NOAA Weather
Radio...weather.gov or other media outlets for further statements or
possible warnings on these storms.

LAT...LON 3445 8451 3448 8550 3487 8558 3499 8419
TIME...MOT...LOC 0849Z 264DEG 45KT 3479 8585 3456 8600

WIND...50MPH

The radar

The Northeast Alabama radar (KHTX), 68 km away, was scanning. The volume nearest the first event began at 09:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
November 6, 4:20 AM EST to 4:55 AM EST
Where
Walker County, 0.4 mi NNE of Hedges to 1.65 mi ENE of Catlett
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
34.756, -85.368

The Walker County 911 center reported trees blown down across the central county from around the intersection of Highways 193 and 341 to around the 300 block of Highway 151.

Thunderstorm Wind, Murray

When
November 6, 5:15 AM EST to 5:25 AM EST
Where
Murray County, 1.59 mi S of Chatsworth to 2.16 mi S of Fort Mountain
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.747, -84.766

The Murray County Emergency Manager reported trees and power lines blown down in south Chatsworth from around the intersection of Highway 411 and Leonard Bridge Road to around the intersection of Red Road and Railroad Road.

Thunderstorm Wind, Fannin

When
November 6, 5:35 AM EST to 6:05 AM EST
Where
Fannin County, 0.31 mi W of Kingtown to 1.56 mi N of Greens Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
34.970, -84.376

The Fannin County Emergency Manager reported trees blown down across the county from around the intersection of McCay Street and Old Epworth Road in McCaysville to around Old Highway 76, Dry Branch Road, Aska Road and Snake Nation Road east of Blue Ridge.

Thunderstorm Wind, Gilmer

When
November 6, 5:45 AM EST to 5:55 AM EST
Where
Gilmer County, 0.95 mi W of New Hope to 0.35 mi WNW of New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.720, -84.517

The Gilmer County Emergency Manager reported several trees blown down in the Robert's Ridge area northwest of Ellijay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793638, 793639, 793640, 793644.